Iowa, 2021Flooding in Iowa, August 30 to 31, 2021
August 30 to 31, 2021 · NWS DMX · 2 events in 1 county or zone
Heavy rainfall in areas of northern Iowa and southern Minnesota on August 27th and 28th allowed rivers such as the Cedar, Shell Rock, and Wapsipinicon to swell, including reaching flood state at Janesville, IA and Cedar Falls, IA. Impacts were largely minor with both sites failing to reach moderate or greater flood stage levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall in areas of northern Iowa and southern Minnesota on August 27th and 28th allowed rivers such as the Cedar, Shell Rock, and Wapsipinicon to swell, including reaching flood state at Janesville, IA and Cedar Falls, IA. Impacts were largely minor with both sites failing to reach moderate or greater flood stage levels. While Janesville receded prior to the end of the month, Cedar Falls remained in flood stage into the first of September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 29, 10:53 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 29, 10:53 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1153 PM CDT Sun Aug 29 2021
...Updated Aviation Discussion...
.DISCUSSION.../Tonight through Sunday/
Issued at 223 PM CDT Sun Aug 29 2021
Forecast Highlights:
-- More seasonable today, much of week.
-- Chances for scattered storms late tonight into Monday morning.
-- Additional storm chances Monday evening into Tuesday morning.
TODAY THROUGH TUESDAY:
The cold front that entered the state last night passed through
central Iowa this morning and has continued to push southeastward
through the state through midday. Remaining scattered showers
along the front this morning lost much of their forcing as the
shortwave trough lifted northeast out of the state mid-morning.
This resulted in showers continuing to diminish as the front
continued to move through the state.
The passing cold front has decreased humidity values in northern
Iowa and dropped temperatures a bit leaving more comfortable
conditions in its wake across the state. High temperatures today
will be back in the upper 70s northwest to mid 80s southeast. These
more seasonable temperatures will continue into Monday with high
temperatures remaining in the upper 70s to low 80s and lows Monday
morning around/near 10 degrees cooler than this morning in the mid
50s to mid 60s.
With the departure of the aforementioned shortwave, more zonal mid-
level flow has returned and the cold front progression has slowed
down. The cold front will ultimately stall out near the
Iowa/Missouri border this evening, staying put through early
Tuesday. The zonal mid-level flow pattern will continue until late
Monday/early Tuesday as well when another mid-level trough develops
early Tuesday with the remnants of Hurricane Ida moving northeast
through the Tennessee Valley. Any direct impacts from the remnants
will stay out of our area. However, shower and thunderstorm
chances do return to the forecast late tonight/early Monday
morning in southern Iowa and again Monday evening into Tuesday
morning, potentially more widespread, with the boundary stalled
out along our southern border.
A push of warm air advection into southern Iowa will be the main
driver of scattered non-severe convection overnight into Monday
morning along the Iowa/Missouri border and into parts of southern
Iowa, mainly after midnight. Much of the north half of the state
will stay dry overnight with few clouds thus promoting the lows
in the 50s previously mentioned.
Showers/storms may linger into the southwest third to southwest half
of the state on Monday morning with additional thunderstorm
development later Monday as another shortwave trough passes through
within the westerly mid-level flow. Current model trends suggest
development on Monday evening near the Iowa/Nebraska border moving
eventually eastward into our area mainly during the late
evening/overnight hours Monday and lingering into Tuesday morning.
The severe potential still looks to be low at this point late Monday
with weak low-level shear and the LLJ mainly west of the area. There
is still some uncertainty in the extent of storm progression into
our area and then across the CWA into Tuesday, and current PoP
trends may be a bit too progressive/robust.
BEYOND TUESDAY:
Mid-level ridging builds into the area late Tuesday
into Thursday, offering a dry period from later Tuesday into
Thursday morning before a few boundaries pass through the area into
next weekend. A surface warm front on Thursday followed by a cold
front that lingers into the early upcoming weekend brings renewed
chances for thunderstorm activity to end the week. High temperatures
look to remain in/near the 80s all week. Any severe potential will
be better determined in the coming days. Will also continue to
monitor the hydro threat with any additional storms this week given
our recent rainfall.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1149 PM CDT Sun Aug 29 2021
VFR conditions look to continue through the TAF period. Only
concern remains some fog potential for MCW and possibly FOD and
ALO. However, low confidence with the widespread nature and the
duration of the fog and thus left out mention of any MVFR
conditions for the northern TAF sites.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...KCM
AVIATION...Podrazik
Hazardous weather outlook, Aug 29, 2:37 PM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Sun Aug 29 2021
IAZ044-057>059-070>074-081>086-092>097-301100-
Crawford-Audubon-Guthrie-Dallas-Cass-Adair-Madison-Warren-Marion-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
337 PM CDT Sun Aug 29 2021
This Hazardous Weather Outlook is for portions of southwest Iowa.
.DAY ONE...Tonight
Thunderstorm chances return to the forecast late tonight. The
severe weather potential is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm chances are in the forecast Monday into Tuesday, and
then again Thursday Night through the weekend. The severe weather
potential is low early this week, and uncertain heading into the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely for the time being.
IAZ004>007-015>017-023>028-033>039-045>050-060>062-075-301100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Polk-Jasper-Poweshiek-Mahaska-
337 PM CDT Sun Aug 29 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm chances are in the forecast late Monday into
Tuesday, and then again late Thursday through the weekend. The
severe weather potential is low early this week, and uncertain
heading into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely for the time being.
Small
Flood, Black Hawk
- When
- August 30, 12:30 AM CST to August 31, 11:15 AM CST
- Where
- Black Hawk County, 6.32 mi NE of Boies to 1.23 mi NE of Finchford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.690, -92.300
Site entered flood state at 1230am LST on August 30th, crested at 15.11 ft at 845am LST on August 31st, and fell below flood stage at 1115am on August 31st.
Flood, Black Hawk
- When
- August 30, 12:30 PM CST to August 31, 11:59 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.38 mi W of Boies
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -92.380
River entered flood state at 1230pm LST on the 30th of August, crested at 91.43 ft on 215am LST on August 31st, and fell below flood stage on 815am LST on September 1st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, August 30, 20213 deaths · 7 injured · $1.8 million · 2 events
- Flash Flooding in Virginia, August 30, 20211 death · $2.5 million · 2 events
- Lightning Strike in New Jersey, August 30, 20211 death · 6 injured · 1 event
- Flash Flood and Hail in North Dakota, August 30, 2021$2.3 million · 3 in hail · 23 events
- Hail in Iowa, August 30, 2021$233,000 · 1.75 in hail · 4 events
- Flash Flooding and Flood in West Virginia, August 30, 2021$115,000 · 12 events
- Hail in South Dakota, August 30, 2021$76,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in California, August 30, 2021$90,000 · 50 kt wind · 3 events
- Damaging Winds in Virginia, August 30, 2021$36,000 · 50 kt wind · 20 events
- Tropical Storm in Louisiana, August 30, 2021$80,000 · 2 events
- Flash Flooding and Debris Flow in Kentucky, August 30, 2021$65,000 · 6 events
- Flash Flooding and Flood in Nebraska, August 30 to 31, 20212.5 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982184, 982176.